Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Path :   chemicalsnitrous
Dear Erowid Readers: We're a small nonprofit that runs the top drug information website in the world. We have only 4 staff but serve 12 million users, and have costs like any big website: servers, power, office space, programs, and staff. To protect our independence, we don't run ads or take government funds. If everyone reading this gave $3, our fundraising would be done today. If Erowid is useful to you, take a minute to keep it online and ad-free another year!
Donate by Bitcoin
Nitrous & B-Vitamin Dangers
by Erowid
v1.0, April 2003
It has been well established that regular, heavy use of nitrous oxide can lead to severe B-vitamin deficiency and that this deficiency can lead to neurological problems. There are numerous first hand reports and medical case reports of people who have suffered from mild to severe symptoms after using nitrous oxide, although most of these occur as a result of using nitrous oxide both heavily and daily for long periods.

Early symptoms include tingling in the fingers, toes, and extremities which lasts for hours or days, to mild numbness, to strange muscle twitching. More advanced symptoms include widespread numbness, difficulty walking, reduced sphincter control, shaking, unexplained pains, and others. Because it is reducing the health of the nervous system, many symptoms are possible.

In people with pre-existing low B-12 (cobalamin see below) levels, even single uses of nitrous can precipitate symptoms. In two cases reported by Schilling RF (JAMA 1986), women who had pre-existing B-12 deficiencies, experienced "significant neurologic dysfunction" after a single anaesthetic dose of nitrous oxide. Since then, other cases have been reported of single anaesthetic doses of nitrous causing problems for people who later were found to have B-12 deficiences. Lee, Smith et al. write:

"People with restricted consumption of vitamin B12-containing foods such as meat, fish, and dairy products, and those at risk of vitamin B12 malabsorption (after gastric surgery, when there is small-bowel disease, or gastric atrophy) are especially at risk. It is important to ensure that such people have vitamin B12 supplements, are counselled about the risks of non-compliance with vitamin supplements, and have regular blood tests. In the patient described here, a measurement of serum vitamin B12 before nitrous oxide anaesthesia, or when his neurological illness began after surgery, would have prompted intramuscular vitamin B12 and might have prevented long-term morbidity."
(Lee 1999)
A New Zealand case reported in August 2002 in the journal The Lancet was somewhat typical of chronic use health problem reports. The authors describe a 37-year-old male who sought treatment for tingling and numbness, severe constipation, and "urinary urge incontinence" (a persistent feeling of needing to urinate), among other symptoms. He reported having used 50 chargers of nitrous per day for six months prior to seeking medical attention. He was administered vitamin B-12 injections and given oral folate supplements and reported dramatic improvement over the first three days, although symptoms remained and gradually receded over the next few weeks:
"When last seen [4 months after treatment], he was in good health, and had no further complaints." (Ng J 2002)
Treatment for nitrous-induced neurological problems is cessation of use and oral administration of B-vitamins. For severe cases, one or two (once daily) intra-muscular vitamin injections are used to quickly replace the vitamins and bypass GI absorption issues. Most sufferers report that this treatment resolves any symptoms, but there are some first-hand reports that symptoms may persist at low levels for months or years after stopping use. As of April 2003, we are unaware of any research that has looked at the question of whether there are any long-lasting negative effects of extremely heavy nitrous oxide use in otherwise healthy adults who have been treated for B-12 depletion.

It is important to note that other cofactors and enzymes are necessary to make use of vitamins such as B-12. Methionine is an amino acid that is important in making B12 available to the body and is sometimes given in combination with B vitamins to improve bioavailability.

Notes #
  1. Cobalamin: Cobalamin is another name for vitamin B-12. When it is depleted, it takes several days for the B-12 to be fully restored to all of the body. The enzyme cob(I)alamin is integral to the use of B-12 and nitrous oxide is reported to inactivate this enzyme directly, requiring it to be replaced by eating more B-12 (or in severe cases having it injected).

    Isabell Smith writes: "Nitrous oxide inactivates cob(I)alamin, the active derivative of vitamin B12 and essential cofactor for the transfer of the methyl group from methyltetrahydrofolate to homocysteine to form methionine. For subjects with good body stores of cobalamin this effect is unimportant, but no-one using this agent should remain unaware of the potentially devastating complications in the nervous system of using nitrous oxide in subjects who are of borderline or deficient vitamin B12 status. Onset of subacute combined degeneration affecting the brain and spinal cord is a well documented event when individuals with low body stores of cobalamin are exposed to nitrous oxide."
    Smith I. Arch Dis Child. 2001 85:510.

    Lee, Smith, et al. describe it with "It is well established--although not well known--that nitrous oxide irreversibly inactivates cob(I)alamin, the active form of vitamin B12 essential for methionine-synthase activity in the brain. This leads to demyelination, subacute combined degeneration of the cord, and encephalopathy."
    Lee P, Smith I, Piesowicz A, Brenton D. The Lancet. 1999 February. 353(9152):554.

  2. Vitamin B12 Overview (a2zvita.com)
References #
  1. Deacon R, Lumb M, Perry J, et al. Selective inactivation of vitamin B12 in rats by nitrous oxide. Lancet 1978; 2: 1023.
  2. Flippo TS, Holder WD Jr. Neurologic degeneration associated with nitrous oxide anesthesia in patients with vitamin B 12 deficiency. Arch Surg 1993; 128: 1391.
  3. Guttormsen AB, Refsum H, Ueland PM. The interaction between nitrous oxide and cobalamin: biochemical effects and clinical consequences. Acta Anaesthesiol Scand 1994 38:753-756.
  4. Layzer RB. Myeloneuropathy after prolonged exposure to nitrous oxide. Lancet 1978; 2: 1227.
  5. Lee P, Smith I, Piesowicz A, Brenton D. Spastic parapareisis after anaesthesia. The Lancet. 1999 February. 353(9152):554.
  6. McKeever M, Molloy A, Young P, Kennedy S, Kennedy DG, Scott JM, Weir DG. Demonstration of hypomethylation of proteins in the brain of pigs (but not in rats) associated with chronic vitamin B12 inactivation. Clin Sci (Lond) 1995 Apr;88(4):471-7.
  7. .
  8. Ng J, Frith R. Nanging. Lancet. 2002 Aug. 360(9330):384
  9. Rosener M, Dichgans J. Severe combined degeneration of the spinal cord after nitrous oxide anaesthesia in a vegetarian. J Neurol Neurosurg Psychiatry 1996 Mar;60(3):354.
  10. Schilling RF. "Is nitrous oxide a dangerous anesthetic for vitamin B12-deficient subjects?". JAMA 1986 March 28. 255(12):1605-1606.
  11. Smith I. Nitrous oxide and Vitamin B-12. Arch Dis Child. 2001 85:510 (http://adc.bmjjournals.com/cgi/content/full/archdischild%3b85/6/510e
  12. Thompson AJ, Smith I, Brenton D. Neurological deterioration in young adults with phenylketonuria. Lancet 1990 336:602.